Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 290, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Aug 27, 2003, 3:36 PM EST for Jefferson County, Indiana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2003, 3:36 PM EST (20:36 UTC)
- Expired
- Aug 27, 2003, 4:05 PM EST
- In force
- 29 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Jefferson County, IN
The radar
The Louisville radar (KLVX), 96 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2457 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1007 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLMK 272036
SVRLMK
INC077-272105-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
336 PM EST WED AUG 27 2003
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JEFFERSON COUNTY IN SOUTH CENTRAL INDIANA
* UNTIL 405 PM EST
* AT 336 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM CANAAN TO CHELSEA...OR FROM 35
MILES SOUTHWEST OF HARRISON TO 33 MILES NORTH OF LOUISVILLE...
MOVING SOUTHEAST AT 25 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
SALUDA...MADISON...CHELSEA AROUND 345 PM EST
PAYNESVILLE...MANVILLE AROUND 350 PM EST
BROOKSBURG AROUND 355 PM EST
LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS LINE OF STORMS. TAKE COVER IN A STURDY BUILDING
UNTIL THIS LINE OF STORMS HAS PASSED. STAY AWAY FROM WINDOWS AND ANY
DOWNED POWER LINES.
LAT...LON 3869 8518 3873 8534 3870 8544 3860 8545
3860 8558 3866 8559 3874 8569 3880 8557
3893 8539 3893 8522
$$
SMALLCOMBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 1:15 PM EST, 2 hours 21 minutes earlier.
Area forecast discussion, Aug 27, 1:15 PM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 215 PM EDT WED AUG 27 2003 .SHORT RANGE (DAYS 0-3)... TS BEING LIMITED BY STG CAP THAT REMAINS OVER THE LMK FA, PER MORNING KSDF ACARS RAOBS. ASSOC WITH SUBTLE 500MB WAVES MEANDERING AROUND THE VICINITY, ISO TSRA ARE DEVELOPING ACROSS FAR SRN KY, WHILE MORE ORGANIZED CONVECTION EXISTS NEAR E-W ORIENTED SFC TROF OVER IN/OH. WITH VERY HIGH SFC-BASED INSTABILITY, ADDTL SCT TS MAY DEVELOP THRU THIS EVE WITHIN MOIST PLUME OVER SRN IND, COINCIDENT WITH AREA OF HIGHER 850-500MB L/RS AND WEAKER CAPPING. STORMS OVER TN MAY ALSO MIGRATE INTO FAR SRN KY. HIGH FREEZING LEVELS SUGGEST GOOD PCPN EFFICIENCY. INTO THU, SFC LOW OVER NRN PLAINS ACTS TO INCR SWLY FLOW OVER FA THUS MVG SFC BOUNDARY SLIGHTLY NWD INTO CEN IN/OH. MEANWHILE, WEAKNESS WITHIN 500MB HEIGHT FIELD NOW OVER ARK, LOOKS TO PUSH EWD TWDS THE FA. OVERALL, GIVEN THAT ATMOSPHERE IS FCST TO LOSE MOST OF THE CURRENT CONVECTIVE INHIBITION, THINK THERE POTL FOR AT LEAST SOME ISO TSRA THU AFT/EVE. SFC LOW SCOOTS EWD INTO QUEBEC ON FRI, WITH ASSOC TRAILING COLD FRONT SLOWLY MAKING WAY TWDS FA. ETA FCSTING A STREAM OF 500MB WAVELETS PROPAGATING PARALLEL TO FRONT OVER CEN IL/IN, SO INGREDIENTS FOR PCPN ARE AT LEAST IN THE AREA. GIVEN FCST THICKNESS PTTNS, THINK HIGHEST CHCS FOR PCPN LOOK TO BE OVER WRN PARTS OF FA. INTO FRI NIGHT AND SAT, DIFFS WITH ETA/GFS SOLNS. LEANING TWDS SLOWER ETA SOLN WITH RESPECT TO FRONTAL MVNT, BUT EITHER WAY LOOKING AT A SOMEWHAT WET 24HR PERIOD, PERHAPS A WARM-FRONTAL TYPE OVERRUNNING PCPN WITH ELEVATED THUNDER. CLOUD COVER SHOULD ALSO TEMPS ON SAT BELOW CLIMATOLOGY. XXV .EXTENDED SECTION (DAYS 4-7)... DUE TO COMMUNICATIONS PROBLEMS WITH NCEP LAST EVENING...WE HAVE A LIMITED AMOUNT OF MODEL DATA TO WORK WITH FOR THE EXTENDED PACKAGE. HOWEVER...OTHER MODELS THAT DID GET IN LAST NIGHT ARE STILL IN FAIR AGREEMENT WITH THE CURRENT EXTENDED FORECAST. SFC COLD FRONT WILL CONTINUE TO SLOWLY MOVE THROUGH THE REGION SAT NIGHT AND SUNDAY, WITH SEVERAL SURFACE WAVES RIDING ALONG IT. HAVE KEPT CHANCE POPS IN FOR THOSE PERIODS. WITH FRONT EXPECTED TO BE WELL TO OUR EAST ON MONDAY, HAVE GONE WITH PARTLY CLOUDY SKIES AND COOLER TEMPERATURES. THE WEATHER IS EXPECTED TO REMAIN QUIET FOR TUESDAY AND WEDNESDAY WITH SLIGHTLY BELOW NORMALS FOR THIS TIME OF THE YEAR. JARVIS .LMK...NONE.
Hazardous weather outlook, Aug 27, 2:45 PM EST, 51 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-281000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 345 PM EDT WED AUG 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS CENTRAL KENTUCKY AND SOUTHERN INDIANA THROUGH THE EVENING HOURS, AS A WEAK FRONT DROPS INTO THE LOWER OHIO VALLEY. SOME OF THE STORMS WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN, PERHAPS SOME LOCALIZED FLOODING, AND STRONG WIND GUSTS, ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING. ACROSS PARTS OF SOUTHERN KENTUCKY, A WARM CAPPING LAYER ALOFT MAY KEEP STORMS MORE ISOLATED IN NATURE. ALSO, WITH DEWPOINTS INTO THE MIDDLE 70S AND TEMPERATURES IN THE LOWER 90S, HEAT INDICES MAY REMAIN IN THE 100 TO 103 RANGE THROUGH ABOUT 6 PM LOCAL TIME, PARTICULARLY IN URBAN AREAS. PEOPLE SUSCEPTIBLE TO HEAT STRESS SHOULD TRY TO REMAIN IN AN AIR CONDITIONED LOCATION. REMEMBER IF WORKING OUTDOORS TODAY TO DRINK PLENTY OF WATER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE EXPECTED AGAIN OVER THE LABOR DAY WEEKEND WITH THE BEST CHANCE FOR STORMS FRIDAY NIGHT AND SATURDAY. SCATTERED HEAVY RAINFALL MAY BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SMALLCOMB
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 4:24 PM EST | Severe Thunderstorm Warning | LMK | Clark | 36 min |
| Aug 27, 6:42 PM EST | Severe Thunderstorm Warning | LMK | Perry | 48 min |
| Aug 27, 6:58 PM EST | Severe Thunderstorm Warning | LMK | Crawford | 47 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.